Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 39, NWS Norman, OK

June 11, 1996Ellis County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 11, 1996, 9:45 PM CDT for Ellis County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1996, 9:45 PM CDT (02:45 UTC)
Expired
Jun 11, 1996, 10:15 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties

County Ellis County, OK

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 120244
TOROKC
OKC045-120315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
945 PM CDT TUE JUN 11 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHERN ELLIS

INCLUDING THE FOLLOWING LOCATIONS
     CATESBY...FARGO...GAGE AND SHATTUCK

AT 945 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO 5 MILES NORTH-NORTHWEST OF FARGO...MOVING
SOUTH AT 5 MPH. 

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIORB ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.


CB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:10 PM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 11, 3:10 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
310 PM CDT TUE JUN 11 1996

MODELS HAVING A HARD TIME BLDG CAP ACRS FA...WITH NGM WKST. AVN STGST
36-48HRS BUT STILL DOESN'T BLD SIG CAP. ETA SEEMS TO BE MORE OR LESS A
COMPROMISE BTWN AVN/NGM. THINK AVN TEMPS ARE MORE IN LN WITH BLDG UPR
RDG PTRN.

ATMOS OVR MUCH OF FA RELATIVELY UNSTABLE. WITH WK CAP...WL LEAVE SLGT
CHC POPS MOST AREAS...WITH CHC EVNG POPS ACRS NW/NCNTRL OK NR WK BNDRYS.
CDFNT APRCHG WED NGT INTO THURS SEEMS OVERDONE BY NGM AND ETA. AVN ONCE
AGAIN MODEL OF CHOICE WITH THIS FEATURE. AVN HOLDS UP FNT ACRS NRN PTNS
OF FA THURS INTO FRI. WL INCR POPS IN VCNTY OF BNDRY.

ON SAT/SUN...MRF TRIES TO BRING FNT INTO FA ON HEELS OF BROAD SHEAR
AXIS. WITH STAGNANT PTRN...MRF MAY BE TOO AGRESSIVE. WL NOT INTRO POPS
ATTM WITH UPR RDG IN PLACE. IT WILL ALSO BE HARD TO GET THINGS GOING
WITH CAP IN PLACE AT THAT TIME.

FCSTID = 11
OKC   67  90  69  92 /  20  20  20  20
HBR   68  94  68  96 /  20  20  20  20
SPS   68  95  69  97 /  20  20  20  20
GAG   65  94  66  95 /  30  20  30  30
PNC   69  93  70  93 /  30  20  30  30
DUA   67  89  68  90 /  20  20  20  30

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 11, 7:03 PM CDT, 2 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
705 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

605 PM     3N LAMBERT                OK   0.75 INCH HAIL
06/11/96   ALFALFA

FM
Local storm report, Jun 11, 7:27 PM CDT, 2 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
725 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

705 PM     7NE BUFFALO               OK   1.25 INCH HAIL
06/11/96   HARPER

FM
Local storm report, Jun 11, 7:33 PM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
735 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...$
DATE       ....COUNTY LOCATION....

500 PM     4W BYRON                  OK   1.00 INCH HAIL
06/11/96   ALFALFA

FM
Local storm report, Jun 11, 7:51 PM CDT, 1 hour 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
750 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...j
DATE       ....COUNTY LOCATION....

743 PM     5E BUFFALO                OK   1.00 INCH HAIL
06/11/96   HARPER

FM
Local storm report, Jun 11, 8:15 PM CDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
815 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

755 PM     2.5E BUFFALO              OK   1.75 INCH HAIL
06/11/96   HARPER

FM
Local storm report, Jun 11, 9:08 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
905 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

902 PM     5S BUFFALO                OK   2.75 INCH HAIL
06/11/96   HARPER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:41 PM CDTSevere Thunderstorm WarningOUNHarper49 min
Jun 11, 8:26 PM CDTSevere Thunderstorm WarningOUNHarper49 min
Jun 11, 8:33 PM CDTSevere Thunderstorm WarningOUNWoods42 min
Jun 11, 9:13 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward62 min
Jun 11, 9:14 PM CDTSevere Thunderstorm WarningOUNWoods46 min
Jun 11, 9:24 PM CDTTornado WarningOUNEllis21 min
Jun 11, 9:29 PM CDTSevere Thunderstorm WarningOUNHarper46 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningOUNWoodward47 min
Jun 11, 10:15 PM CDTSevere Thunderstorm WarningOUNHarper60 min
Jun 11, 10:30 PM CDTTornado WarningOUNHarper30 min
Jun 11, 10:59 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward61 min
Jun 12, 3:48 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall57 min
Jun 12, 4:44 PM CDTSevere Thunderstorm WarningOUNBryan61 min
Jun 12, 4:45 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall60 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningOUNBryan54 min
Jun 12, 6:13 PM CDTSevere Thunderstorm WarningOUNChoctaw62 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.